Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Lubbock, TX

May 6, 2011Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 6, 2011, 6:39 PM CDT for Stonewall County, Texas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2011, 6:39 PM CDT (23:39 UTC)
Expired
May 6, 2011, 7:00 PM CDT
In force
21 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:45 PM CDTHAIL 0.75Aspermont, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS54 KLUB 062339
SVRLUB
TXC433-070000-
/O.NEW.KLUB.SV.W.0015.110506T2339Z-110507T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STONEWALL COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ASPERMONT...MOVING EAST AT  
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE ASPERMONT AND   
  OLD GLORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER. SMALL HAIL WILL ALSO BE POSSIBLE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3325 9999 3296 9999 3300 10030 3317 10033
TIME...MOT...LOC 2337Z 269DEG 17KT 3311 10023

$$
1 follow-up statement
389 
WWUS54 KLUB 062352
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT FRI MAY 6 2011

TXC433-070000-
/O.CON.KLUB.SV.W.0015.000000T0000Z-110507T0000Z/
STONEWALL TX-
652 PM CDT FRI MAY 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STONEWALL COUNTY UNTIL 700 PM CDT...

AT 649 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH.  THIS STORM WAS CENTERED 4 MILES SOUTHEAST OF 
ASPERMONT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. SMALL HAIL IS ALSO POSSIBLE.

&&

LAT...LON 3324 9999 3296 9999 3301 10028 3320 10022
TIME...MOT...LOC 2351Z 269DEG 17KT 3311 10014

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:24 PM CDT, 15 minutes earlier.

Area forecast discussion, May 6, 6:24 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT FRI MAY 6 2011

.AVIATION...
VFR CONDITIONS EXPECTED BOTH TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT FRI MAY 6 2011/

SHORT TERM...
FORECAST FOR THIS EVENING REMAINS A BIT UNCERTAIN...MAINLY IN
REGARDS TO WHETHER OR NOT WE COULD SEE SOME HIGH-BASED SHOWERS AND
STORMS ACROSS PARTS OF AREA.  LATEST VISIBLE SATELLITE AND OFFICE
WEBCAM SHOWING HIGH-BASED CU FIELD IS STARTING TO DEVELOP OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS.  ANOTHER AREA OF HIGH BASED
STORMS HAS DEVELOPED ACROSS SOUTHEASTERN NEW MEXICO WHICH MAY HINT
AT SOME COOLER AIR ALOFT...AND THIS AREA ALSO CORRELATES WITH A WEAK
WAVE SEEN PUSHING ACROSS THE NM/MEXICO BORDER AREA IN WATER VAPOR
IMAGERY.  12Z NAM QPF FIELD WAS THE MOST AGGRESSIVE WITH
PRECIP...MAINLY OVER THE ROLLING PLAINS...WHILE THE RUC AND GFS
HARDLY HAVE ANY PRECIP.  ADD IN THAT THE EXPERIMENTAL TTU WRF HAS ANY
CONVECTION SOUTH OF THE AREA AND CONFIDENCE IS LOW ON WHETHER OR NOT
WE WILL SEE ACTIVITY IN THE FORECAST AREA.  POINT SOUNDINGS SHOW
VERY DEEP MIXING WHICH WILL PLACE CLOUD BASES BETWEEN 10-15KFT AS
WELL AS LARGE INVERTED-V PROFILE.  IF ANY STORMS DO DEVELOP...MAIN
THREAT CONTINUES TO BE GUSTY WINDS AND A FEW DRY LIGHTNING STRIKES.
KEPT MENTION OF ISOLATED STORMS ACROSS THE SOUTHERN SOUTH PLAINS AND
ALL OF THE ROLLING PLAINS FOR THIS AFTERNOON INTO THE EARLY
EVENING...BUT DROPPED THEM OFF BEFORE MIDNIGHT AS LOSS OF DAYTIME
HEATING AND DEEP MIXING REDUCE THE CHANCES THAT STORMS COULD PERSIST
OVERNIGHT.  WEAK LOW LEVEL MOISTURE RETURN WILL TAKE PLACE THROUGH
THIS EVENING INTO THE OVERNIGHT HOURS...BUT ANY SHOWERS OR STORMS
THAT DEVELOP WILL PROBABLY NOT BE ABLE TO TAP INTO THE SHALLOW
SURFACE LAYER WHICH ALSO FAVORS NOT HOLDING ONTO POPS OVERNIGHT.

WINDS QUICKLY VEER TO THE WEST AND SOUTHWEST ACROSS THE REGION
TOMORROW MORNING AND THE DRYLINE WILL RAPIDLY PUSH EAST OUT OF THE
REGION BY EARLY AFTERNOON.  COMBINATION OF DRY AIR...MOSTLY CLEAR
SKIES...AND GOOD DOWNSLOPE COMPONENT TO THE WIND FIELD WILL ALLOW
TEMPERATURES TO BE 10-15 DEGREES ABOVE NORMAL OVER THE REGION AND
WILL LIKELY SEE A FEW READINGS BETWEEN 100-104 DEGREES OFF THE
CAPROCK. RECORD HIGH TEMPERATURE IN LUBBOCK MAY BE IN JEOPARDY FOR
TOMORROW AS FORECAST IS 98 BUT RECORD IS 100 SET IN 2009.  RECORD AT
CHILDRESS SHOULD BE SAFER AS IT IS 105 DEGREES SET IN 2000 BUT
AGAIN...IT MAY COME CLOSE.    JORDAN

LONG TERM...
WITH THE ONGOING SEVERE/EXTREME/EXCEPTIONAL DROUGHT...PICK YOUR
ADJECTIVE...WE CANT HELP BUT KEEP LOOKING AT THE EXTENDED PART OF
THE FORECAST FOR A PATTERN CHANGE.  CALL IT WISH-CASTING RATHER THAN
FORECASTING IF YOU WILL...BUT WE ARE SEEING SIGNS THAT A PATTERN
SHIFT MAY BE UNDER WAY.  WE ARE HOPEFUL THAT SUCH A PATTERN CHANGE
MIGHT LEAD TO SOME DESPERATELY NEEDED RAINFALL...BUT REMEMBER THAT
ALL TOO OFTEN IN THIS SEMI-ARID CLIMATE...WE CHANGE FROM ONE DRY
PATTERN INTO ANOTHER.

NOW LOOKING AT SOME OF THE DETAILS IN THE DAY 3-8 FORECAST PERIODS.
MODELS ARE IN GOOD AGREEMENT IN SHOWING A DEEP UPPER LOW IS DIGGING
INTO THE SOUTHWEST U.S. OVER THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK.  THAT WILL PUT OUR AREA BACK INTO CRITICAL FIRE DANGER REGIME
WITH STRONG AND VERY DRY DESICCATING WINDS FOR SUNDAY THROUGH TUESDAY
AND LIKELY WEDNESDAY.  IN FACT...WEDNESDAY COULD BE THE WORST DAY AS
THE UPPER LOW LIFTS NORTHEAST INTO THE NORTHERN PLAINS STATES
CAUSING STRONG WESTERLY WINDS.  AS THE UPPER LOW LEFTS NORTHEAST
..THERE IS SOME POSSIBILITY THAT THE DRYLINE WILL ERUPT WITH
THUNDERSTORMS OVER TEXAS.  HOWEVER...IT LOOKS LIKE THE DRYLINE WILL
REMAIN TOO FAR TO OUR EAST FOR ANY OF OUR COUNTIES TO HAVE A
REALISTIC CHANCE OF RAINFALL.

BEYOND WEDNESDAY IS WHERE WE SEE THE PRIMARY SIGNIFICANT CHANGES TO
THE OVERALL FLOW PATTERN.  AFTER THE UPPER LOW LIFTS IN TO THE
NORTHERN PLAINS STATES...IT IS FORECAST TO DEEPEN ONCE AGAIN AND
POSSIBLY BECOME STATIONARY OVER THE EASTERN OR NORTHEASTERN U.S.   AT
THE SAME TIME...ANOTHER DEEP UPPER LOW IS FORECAST OFF THE WEST
COAST WITH A SHARP RIDGE IN BETWEEN.  THE RESULT IS THAT THE ZONAL
PATTERN OVER THE U.S. FINALLY BREAKS DOWN AND SURFACE HIGH PRESSURE
OUT OF CANADA CONTINUES TO RIDGE DOWN INTO THE PLAINS GIVING US MORE
EASTERLY WINDS WITH MORE MOISTURE FOR THE LATER PARTS OF NEXT WEEK.
THERE ARE CERTAINLY NO DEFINITE SIGNS OF RAINFALL OVER WEST
TEXAS...BUT ON THE OTHER HAND THE PATTERN DOES NOT COMPLETELY
EXCLUDE THOSE CHANCES.  LIPE

FIRE WEATHER...
ISOLATED HIGH BASED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS
EVENING. IF THEY DO OCCUR...VERY STRONG GUSTY WINDS AND POSSIBLY A
LIGHTNING STRIKE WILL BE A POSSIBILITY.

FIRE WEATHER CONCERNS WILL INCREASE OVER THE WEEKEND INTO THE
FIRST HALF OF NEXT WEEK. WINDS SPEEDS IN THE 10-15 MPH RANGE
SATURDAY MAY APPROACH RED FLAG CRITERIA SUNDAY AND A WATCH MAY BE
NEEDED. THOSE SAME CONDITIONS ARE AGAIN LIKELY MONDAY THROUGH
WEDNESDAY WITH WEDNESDAY POSSIBLY BEING THE WORST. THE LATER PART
OF NEXT WEEK SHOULD SEE SIGNIFICANT IMPROVEMENT WITH LIGHTER AND
MORE MOIST EASTERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        88  50  93  51  90 /   0  10   0   0   0
TULIA         89  53  95  51  95 /  10  10   0   0   0
PLAINVIEW     90  55  97  54  95 /  10  10   0   0   0
LEVELLAND     91  56  97  56  94 /  10  10   0   0   0
LUBBOCK       91  58  98  57  97 /  10  20   0   0   0
DENVER CITY   91  52  96  57  96 /  20  20   0   0   0
BROWNFIELD    92  54  98  57  95 /  20  20   0   0   0
CHILDRESS     91  60  98  62 100 /  20  20   0   0   0
SPUR          92  60 100  59  98 /  20  20   0   0   0
ASPERMONT     93  63 100  64 101 /  20  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, May 6, 11:01 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT FRI MAY 6 2011

TXZ021>044-071615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1101 AM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED CHANCE OF ELEVATED THUNDERSTORMS EXIST THROUGHOUT THE
AFTERNOON AND EVENING TODAY ACROSS THE ROLLING PLAINS AND THE
EXTREME SOUTHEASTERN PANHANDLE...WITH DRY LIGHTNING AND DAMAGING
WINDS BEING THE MAIN THREATS.

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP SUNDAY THROUGH TUESDAY AS GUSTY SOUTHWEST WINDS COMBINE
WITH HOT AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 6, 6:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT FRI MAY 6 2011

TXZ044-070000-
STONEWALL-
627 PM CDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL  COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ASPERMONT...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

ADDITIONALLY...THERE WILL BE A POTENTIAL OF DRY LIGHTNING WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.